Purpose: Spontaneous hemoperitoneum is not a common disease but may cause a fatal outcome. Warfarin is a coumarin anticoagulant, used widely for therapeutic and prophylactic anticoagulation. Although, it is considered a life saving medicine, it is associated with significant adverse effects including intraabdominal bleeding. Literatures about spontaneous hemoperitoneum in patients taking anticoagulants have been reported, but until now there have not been a definite establishment in diagnostic criteria and treatment strategy. Methods: Among 209 patients who were diagnosed hemoperitoneum from Jan 2005 through May 2009, we identified 9 patients with spontaneous hemoperitoneum without any trauma history or solid organ abnormalities. All 9 patients were taking warfarin for various durations. Initially, we evaluated vital signs, laboratory, CT findings, and clinical course, retrospectively. In addition, we analyzed risk factors potentiating the pharmacologic effect of anticoagulants. Results: One of the most prominent features in this study is that all patients showed prolonged international normalized ratio (6.36∼15.11). One patient received an exploratory laparotomy for hemoperitoneum secondary to warfarin, presenting as a localized peritonitis in the right lower quadrant of the abdomen. Mean hospital stay was 15.2 days. Five patients were transfused with packed red blood cells (500∼1,000 ml) and fresh frozen plasma (300∼900 ml). All patients were discharged without any mortality. Conclusion: It is important to identify and confirm the factors that can potentiate the pharmacologic effect of anticoagulants, when acute abdomen is suspected in patients taking anticoagulants. If the patients are hemodynamically stable, they can be treated without surgical intervention.
All Science Journal Classification (ASJC) codes